Animal tranquilizer Xylazine found mixed with drugs in Worcester County causing overdose concerns

Staff Report
Published: 8/16/2022 2:54:27 PM
Modified: 8/16/2022 2:51:00 PM

WORCESTER — The animal tranquilizer xylazine has been increasingly detected mixed in with other drugs in Worcester County, causing concern that overdoses and deaths could increase, according to Worcester County District Attorney Joseph D. Early, Jr.

Xylazine, a sedative not approved for human use, is not an opioid but can compound the effects of opioids by causing drowsiness, amnesia, slow breathing and heart rate, and dangerously low blood pressure.

Xylazine has been mixed with cocaine, heroin, and fentanyl in Worcester County, although authorities say xylazine has been known to be mixed with other drugs as well.

Naloxone/Narcan cannot reverse the effect of xylazine, but people are advised to still administer naloxone/Narcan during possible opioid overdoses because xylazine is often mixed with opioids. Medical attention should also be summoned for the overdose victim.

The National Institute on Drug Abuse linked xylazine to overdose deaths in the United States with the Northeast region seeing the largest impact.


E-Edition & Local Ads


Weather


athol forecast

Social Media




Athol Daily News

14 Hope Street,
Greenfield, MA 01302-1367
Telephone: (413) 772-0261

 

Copyright © 2021 by Newspapers of Massachusetts, Inc.